Iowa, 2006Lightning Strike and Heavy Rain in Iowa, May 30, 2006
May 30, 2006 · NWS DVN · 3 events in 2 counties and zones
An upper level disturbance initiated scattered thunderstorms along a cold front in a near tropical atmosphere. Due to the fairly slow movement and training of some storms, heavy rainfall occurred in localized areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated scattered thunderstorms along a cold front in a near tropical atmosphere. Due to the fairly slow movement and training of some storms, heavy rainfall occurred in localized areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 2:14 AM CST, 11 hours 16 minutes earlier.
Area forecast discussion, May 30, 2:14 AM CST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 AM CDT TUE MAY 30 2006
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TODAY THROUGH
THURSDAY. THIS FRONT WILL PROVIDE THE FOCUS TO AN EXTENDED PERIOD OF
RAIN...SOME POTENTIALLY HEAVY.
&&
.DISCUSSION...
03Z AND 06Z RUC HAVE THE BEST IDEA REGARDING THE COLD FRONT SO
FAR...THAT IS KEEPING IT OUTSIDE OF THE CWFA THROUGH 18Z. NEWLY
ARRIVING 06Z ETA IS NOW REFLECTING THIS AS WELL. VORT MAX TO SLOWLY
MOVE THROUGH THE AREA THIS MORNING SHOULD PROVIDE THE FOCUS FOR
ISOLATED TSRA DEVELOPMENT. DAYTIME HEATING TO ALLOW GREATER COVERAGE
IN PRECIP THIS AFTERNOON WITH THE BEST CHANCES IN THE NW CLOSER TO
THE FRONT. PRECIP CHANCES INCREASE AGAIN TONIGHT/WEDNESDAY.
PRECIPITABLE WATER TO INCREASE THROUGH WEDNESDAY. THIS COMBINED WITH
SLOW MOVING FRONT TO BRING THE THREAT OF LOCALLY HEAVY RAINFALL.
CONSIDERED GOING WITH A FLOOD WATCH BUT WE SHOULD BE ABLE TO TAKE
THE INITIAL ROUND OF PRECIP WITH ONLY LOCALIZED PROBLEMS.
NONLINEAR MESOSCALE PROCESSES WILL HOLD THE KEY ON LOCATION AND
EXTENT OF HEAVY RAINFALL TONIGHT/WEDNESDAY. WILL PASS ON CONCERN OF
HYDRO HEADLINES TO NEXT COUPLE OF SHIFTS.
SLOW MOVEMENT OF FRONT SUGGESTS POTENTIAL FOR LINGERING PRECIP
THURSDAY MORNING AND HAVE ADDED THIS TO THE FCST PACKAGE. MADE NO
CHANGES TO THE EXTENDED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
08
Hazardous weather outlook, May 30, 4:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE MAY 30 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE MAY 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
...THERE IS A POTENTIAL FOR SIGNIFICANT RAINFALL OVER THE NEXT TWO
DAYS...
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE FORECAST TO BECOME MORE NUMEROUS THIS
AFTERNOON AND TONIGHT AS A SLOW MOVING COLD FRONT APPROACHES THE
AREA. PULSE TYPE SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND AHEAD OF THE COLD FRONT...WITH THE MAIN THREAT
BEING LOCALIZED HIGH WINDS AND HAIL.
THE EXPECTED SLOW MOVEMENT OF THE STORMS COMBINED WITH HIGH MOISTURE
LEVELS WILL BRING A THREAT OF LOCALLY HEAVY RAINFALL.
LATER TONIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AS A THUNDERSTORM COMPLEX DEVELOPS OR MOVES INTO THE
AREA. LOCALLY HEAVY RAINFALL IS A VERY REAL THREAT OVER THE ENTIRE
AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTH THROUGH THE AREA
WEDNESDAY INTO THURSDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS
ARE EXPECTED THAT HAVE THE POTENTIAL TO PRODUCE MORE LOCALLY HEAVY
RAINFALL. ALTHOUGH SEVERE WEATHER ON WEDNESDAY CANNOT BE RULED
OUT...IT WILL BE HIGHLY DEPENDENT ON HOW MUCH DAYTIME HEATING TAKES
PLACE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 30, 11:13 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 S CLEVELAND 41.46N 90.32W
05/29/2006 HENRY IL TRAINED SPOTTER
SEVERAL 3-4 INCH DIAMETER LIMBS DOWN ALONG A 1.5 TO 2
MILE AREA ALONG HIGHWAY 6 FROM JUST EAST OF INTERSTATE 80
INTERCHANGE TO EAST 720TH STREET. ALSO ONE 5 TO 6 INCH
DIAMETER TREE DOWN. TIME ESTIMATED.
&&Heavy Rain, Cedar
- When
- May 30, 1:30 PM CST to 3:15 PM CST
- Where
- Cedar County, Bennett
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Near Bennett; lots of ponding of water in fields with roadside ditches full; estimated 1.5 to 2 inches of rain.
Heavy Rain, Scott
- When
- May 30, 3:00 PM CST to 3:30 PM CST
- Where
- Scott County, Davenport
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Water over (the low spot in the) road in the 6900 block of north Division Street and Goose Creek; traffic being diverted.
Lightning, Scott
- When
- May 30, 3:00 PM CST to 3:30 PM CST
- Where
- Scott County, Davenport
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Some time between 1500 and 1530 CST lightning struck a home near 76th street and Division in Davenport and started a fire. A passing fire truck returning from an earlier EMS call was flagged down and told about the fire. Damage was reported to be minor.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, May 30, 20061 death · 1 injured · $17,000 · 50 kt wind · 5 events
- Heat in Illinois, May 30, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 30 to 31, 2006$475,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Michigan, May 30, 2006$332,000 · 1 in hail · 19 events
- Flooding and Hail in Illinois, May 30, 2006$276,000 · 0.88 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 30, 2006$235,000 · 52 kt wind · 14 events
- Hail and Damaging Winds in Indiana, May 30, 2006$95,000 · 60 kt wind · 10 events
- Flash Flooding and Heavy Rain in Kansas, May 30, 2006$111,000 · 4 events
- Flash Flood in New York, May 30, 2006$100,000 · 1 event
- Hail and Damaging Winds in Alabama, May 30, 2006$60,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in New York, May 30, 2006$50,000 · 1.75 in hail · 2 events
- Flooding and Hail in Kansas, May 30, 20061.5 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512654, 5512655, 5512656.